MAUDE Adverse Event Report: COOK ENDOSCOPY ACROBAT® 2 CALIBRATED TIP WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK ENDOSCOPY ACROBAT® 2 CALIBRATED TIP WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Model Number G47612
Medical Device Problem Codes Peeled/Delaminated (1454); Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook fusion needle knife, fs-precut.Cook fusion ide-tome sphincterotome with dometip, fs-25m-35.Occupation: non-healthcare professional.The event is currently under investigation.A follow up mdr report will be sent upon completion of the investigation.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used two (2) cook acrobat 2 calibrated tip wire guide.When the wire guide was loaded into the fusion needle knife, it would not advance.The wire had extra piece of plastic which made a ridge at the tip [coating damage].This stopped it [wire guide] from advancing any further.We had to take the needle knife out and reload with another wire, that made an already difficult situation even more difficult when it was removed [lost wire guide access].You could see that an extra piece of plastic of some description [type] was left at the end of the hydrophilic portion [coating damage].The cook sales representative advised that this same issue has happened in two (2) cases.The same issue was reported to have occurred with 2 devices prior to use as well.The following additional information was received on 13-feb-2019 from the area representative: the extra piece of plastic was already on the wire before it came into contact with the sphincterotome or the patient.I will be returning the wires today and with them is a brand new wire that i took from the account and opened at home for reference but when i took it from the runner it had exactly the same issue as the wires that had been loaded into the fusion ide-tome sphincterotome with dometip.The following further clarification was received on 13-feb-2019 from the area representative: the wires were not all inspected as for some of the procedures i was not in the room and they were loaded by the clinical staff.For the ones that i did load, i did inspect them and you could feel a ridge, but we loaded them into the sphincterotome as i was hoping this would not be an issue.It was only really when the fusion ide-tome sphincterotome with dometip was un-wedged that the problem was very noticeable.The user could not advance it out of the end of the tip of the sphincterotome no matter how hard they tried.When the wire was removed you could see the ridge very prominently.The following additional information was received on 15-feb-2019 from a phone call with the area representative: for the first wire guide used with the ide sphincterotome, there was nothing visually wrong before use.The issue was found after the wire guide could not be advanced.After the first issue, the second wire was looked at and there was a ridge, but it didn¿t feel like it was enough to cause a problem, but then after it was loaded, it could not advance out of the tome.During short wire procedures with ide tomes, the wire guides are not pulled out of the wire guide holder track and flushed completely, but rather the tips of the wire guides are pulled out of the wire guide holder and are dipped in saline then loaded in the ide tome.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Section is being corrected to include the related mdr reference number.Cook fusion needle knife, fs-precut; cook fusion ide-tome sphincterotome with dometip, fs-25m-35.Occupation: non-healthcare professional.Investigation evaluation: our evaluation of the one (1) of the products said to be involved confirmed the report.Approximately 5.7 cm from the distal end is a section of bare core wire.The wire guide is bent approximately 2.5 cm from the distal end.A few rough surfaces are found throughout the entire length of the wire guide.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.A product evaluation was also performed by the pictures provided in response to this report because not all of the products said to be involved were not all provided to cook for evaluation.The report was confirmed with the pictures provided.The pictures of the devices depict wire guides with bare core wire exposed between the 0 cm and 1 cm printed marks, placing them approximately 5 cm to 6 cm from the distal tip of the device.The coating has bunched and accordioned distal to the bare core wire in three (3) of the pictures.The coating appears to be hanging from the device directly proximal to the exposed bare core wire in two (2) of the pictures.The pictured devices also have small bends in the photographed regions.It is unclear how many different devices are pictured.The device history records for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual product handling conditions and actual use conditions could not be duplicated in the laboratory setting.This limits our ability to conclusively determine a cause.If additional pressure is applied to the wire guide and/or accessory device(s) while moving the wire guide inside the accessory device(s), this could contribute to wire guide coating damage.Prior to distribution, all acrobat 2 calibrated tip wire guides are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The description of event was corrected to include the related mdr reference: during an endoscopic retrograde cholangiopancreatography (ercp), the physician used two (2) cook acrobat 2 calibrated tip wire guides.When the wire guide was loaded into the fusion needle knife, it would not advance.The wire had extra piece of plastic which made a ridge at the tip [coating damage].This stopped it [wire guide] from advancing any further.We had to take the needle knife out and reload with another wire, that made an already difficult situation even more difficult when it was removed [lost wire guide access].You could see that an extra piece of plastic of some description [type] was left at the end of the hydrophilic portion [coating damage].The cook sales representative advised that this same issue has happened in two (2) cases.The same issue was reported to have occurred with two (2) devices prior to use as well.The following additional information was received on 13-feb-2019 from the area representative: the extra piece of plastic was already on the wire before it came into contact with the sphincterotome or the patient.I will be returning the wires today and with them is a brand new wire that i took from the account and opened at home for reference but when i took it from the runner it had exactly the same issue as the wires that had been loaded into the fusion ide-tome sphincterotome with dometip (see related 1037905-2019-00110).The following further clarification was received on 13-feb-2019 from the area representative: the wires were not all inspected as for some of the procedures i was not in the room and they were loaded by the clinical staff.For the ones that i did load, i did inspect them and you could feel a ridge, but we loaded them into the sphincterotome as i was hoping this would not be an issue.It was only really when the fusion ide-tome sphincterotome with dometip was un-wedged that the problem was very noticeable.The user could not advance it out of the end of the tip of the sphincterotome no matter how hard they tried.When the wire was removed you could see the ridge very prominently.The following additional information was received on 15-feb-2019 from a phone call with the area representative: for the first wire guide used with the ide sphincterotome, there was nothing visually wrong before use.The issue was found after the wire guide could not be advanced.After the first issue, the second wire was looked at and there was a ridge, but it did not feel like it was enough to cause a problem, but then after it was loaded, it could not advance out of the tome.During short wire procedures with ide tomes, the wire guides are not pulled out of the wire guide holder track and flushed completely, but rather the tips of the wire guides are pulled out of the wire guide holder and are dipped in saline then loaded in the ide tome.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
ACROBAT® 2 CALIBRATED TIP WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8347168
Report Number1037905-2019-00069
Device Sequence Number16634166
Product Code OCY
UDI-Device Identifier00827002476127
UDI-Public(01)00827002476127(17)211022(10)W4134824
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/22/2021
Device Model NumberG47612
Device Catalogue NumberAWG2-35-205
Device Lot NumberW4134824
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer02/15/2019
Initial Report FDA Received Date02/18/2019
Supplement Report FDA Received Date03/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE, UNKNOWN MODEL.